Texas, 2018

Hail and Damaging Winds in Texas, May 26, 2018

May 26, 2018 · NWS LCH · 7 events in 4 counties and zones

A very moist air mass combined with an upper level disturbance produced numerous thunderstorms across Southeast Texas, and some became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A very moist air mass combined with an upper level disturbance produced numerous thunderstorms across Southeast Texas, and some became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 26, 2:21 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 26, 2:21 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
321 PM CDT Sat May 26 2018

.DISCUSSION...
Lots of convection across the local region thanks to a moist
unstable airmass in place. Had a 59 mph wind gust in a storm north
of Jennings earlier this afternoon. Some of these storms could
produce brief gusty winds and heavy rain, reducing visibilities
for drivers, and possibly causing some localized flooding
temporarily. This activity should wane after sunset tonight.

We are expecting one more day of active weather on Sunday. Similar
environment as today and yesterday, so there should be some early
morning development near the coast, working its way inland in the
morning, and covering the remainder of the area in the afternoon.
It will not be a complete washout, but more of a hit and miss
variety, similar to today. An isolated strong to severe storm is
not out of the question.

Of course the big story today is the subtropical system Alberto in
the southeastern Gulf of Mexico. Per NHC guidance, it will stay
well to our east, so it will not be a problem for us locally. We
are expecting some outer rainbands possibly reaching as far west
as the Atchafalaya Basin, but otherwise after one more wet day on
Sunday, we are showing a drying trend through next week, with
temperatures warming up into the 90s, even the upper 90s towards
the end of the week in east Texas and central Louisiana.

In the coastal waters, wouldnt be surprised to see some swells
early next week, but with a faster moving system, it may not last
too far into the work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  91  70  92 /  50  40  10  10
LCH  73  90  73  93 /  20  40  10  10
LFT  72  90  72  91 /  30  40  10  30
BPT  74  91  73  95 /  20  40  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...15
Hazardous weather outlook, May 26, 2:29 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
329 PM CDT Sat May 26 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
271100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
329 PM CDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

There will be scattered showers and thunderstorms through the
evening hours. Some of these storms could be strong with gusty
winds or small hail, in addition to heavy rainfall rates.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be scattered showers and thunderstorms Sunday. Some of
these storms could be strong with gusty winds or small hail, in
addition to heavy rainfall rates.

.SPOTTER INFORMATION STATEMENT...

No spotter activation is expected.

GMZ430-432-435-450-452-455-470-472-475-271100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
329 PM CDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms will produce locally gusty
winds and high seas on Sunday.

.SPOTTER INFORMATION STATEMENT...

No spotter activation is expected.

In the hours before

Special weather statement, May 26, 12:22 PM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
122 PM CDT SAT MAY 26 2018

LAZ054-261900-
St. Mary LA-
122 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ST. MARY PARISH
UNTIL 200 PM CDT...

At 122 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bayou Vista, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morgan City, Patterson, Berwick, Bayou Vista and Patterson Memorial
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2961 9112 2961 9114 2959 9116 2961 9118
      2958 9122 2956 9122 2955 9124 2955 9128
      2953 9129 2951 9127 2948 9129 2948 9131
      2949 9133 2968 9142 2976 9126 2962 9110
TIME...MOT...LOC 1822Z 323DEG 8KT 2962 9126

13
Special weather statement, May 26, 1:07 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
207 PM CDT SAT MAY 26 2018

LAZ041-042-261945-
Calcasieu LA-Jefferson Davis LA-
207 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON DAVIS AND
SOUTHEASTERN CALCASIEU PARISHES UNTIL 245 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holmwood, or near Iowa, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Charles, Iowa, Hayes, Holmwood, Lacassine and Bell City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3006 9314 3026 9314 3026 9287 3005 9287
TIME...MOT...LOC 1907Z 273DEG 11KT 3016 9305

13
Special weather statement, May 26, 2:09 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
309 PM CDT SAT MAY 26 2018

LAZ030-041-262100-
Calcasieu LA-Beauregard LA-
309 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BEAUREGARD AND
NORTH CENTRAL CALCASIEU PARISHES UNTIL 400 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buhler, or 7 miles southeast of De Quincy, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
De Quincy and Buhler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3048 9318 3025 9318 3025 9349 3049 9349
TIME...MOT...LOC 2007Z 087DEG 9KT 3038 9334

13
Special weather statement, May 26, 3:27 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
427 PM CDT SAT MAY 26 2018

LAZ028-029-262215-
Avoyelles LA-Rapides LA-
427 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAPIDES AND WESTERN
AVOYELLES PARISHES UNTIL 515 PM CDT...

At 427 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Deville to near Kolin.
Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Marksville, Effie, Cottonport, Mansura, Hessmer, Deville,
Brouillette, Lake Ophelia National Wildlife Refuge, Poland, Kolin,
Centerpoint, Ruby and Holloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3147 9216 3141 9215 3136 9208 3133 9208
      3134 9203 3132 9200 3130 9200 3130 9201
      3128 9202 3127 9199 3122 9199 3125 9196
      3122 9194 3123 9192 3127 9195 3130 9193
      3126 9183 3096 9209 3126 9237 3147 9219
TIME...MOT...LOC 2127Z 302DEG 14KT 3146 9212 3125 9230

MM
Special weather statement, May 26, 3:57 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
457 PM CDT SAT MAY 26 2018

TXZ261-262-262230-
Southern Newton TX-Southern Jasper TX-
457 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEWTON AND
SOUTHEASTERN JASPER COUNTIES UNTIL 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wrights Settlement, or over Buna, moving southwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buna, Wrights Settlement, Gist and Devils Pocket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3053 9397 3052 9392 3044 9378 3025 9384
      3030 9401 3040 9411
TIME...MOT...LOC 2157Z 033DEG 8KT 3044 9392

MM
Special weather statement, May 26, 4:13 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
513 PM CDT SAT MAY 26 2018

TXZ180-262245-
Tyler TX-
513 PM CDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TYLER COUNTY UNTIL
545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodville, moving southwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodville, Warren, Ivanhoe and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3091 9441 3080 9424 3053 9434 3053 9455
      3072 9459 3075 9460
TIME...MOT...LOC 2213Z 036DEG 13KT 3080 9438

MM

The radar

The Lake Charles radar (KLCH), 135 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Tyler

When
May 26, 4:20 PM CST
Where
Tyler County, 2.25 mi NE of Woodville
Measured
1.75 in hail
Reported by
Public
Coordinates
30.790, -94.390

Golf ball size hail was reported near Woodville.

Hail, Jasper

When
May 26, 4:52 PM CST
Where
Jasper County, 6.02 mi SSE of Evadale
Measured
1.5 in hail
Reported by
Public
Coordinates
30.270, -94.030

Ping pong ball size hail was reported roughly 2 miles north of the Orange/Jasper County line on FM 105.

Thunderstorm Wind, Orange

When
May 26, 5:00 PM CST
Where
Orange County, 0.69 mi N of Pine Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.190, -94.030

A large tree was downed across highway 1131 north of Vidor.

Hail, Jefferson

When
May 26, 5:23 PM CST
Where
Jefferson County, 2.16 mi NNW of Elizabeth
Measured
1 in hail
Reported by
Public
Coordinates
30.100, -94.190

Multiple reports of quarter size hail was reported along Major Drive in Beaumont.

Hail, Jefferson

When
May 26, 5:25 PM CST
Where
Jefferson County, 0.69 mi S of Gillburg
Measured
1.75 in hail
Reported by
Public
Coordinates
30.120, -94.170

A report of golf ball size was reported in Beaumont.

Thunderstorm Wind, Orange

When
May 26, 5:58 PM CST
Where
Orange County, 0.91 mi NW of Pine Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
30.190, -94.040

Several large trees were downed along with numerous branches and a carport was damaged in the Lakeview area.

Thunderstorm Wind, Tyler

When
May 26, 6:20 PM CST
Where
Tyler County, 7.26 mi W of Woodville Tylerco Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.750, -94.570

Numerous trees were reported down near Woodville near US 190 and County Road 2175.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756659, 756660, 756663, 756661, 756662, 756664, 756666.